Kansas, 2009

Hail in Kansas, August 3, 2009

August 3, 2009 · NWS GID · 2 events in 1 county or zone

Scattered thunderstorms developed across North Central Kansas during the late evening hours, with one thunderstorm becoming severe in Mitchell County, which dropped penny to quarter size hail near Beloit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed across North Central Kansas during the late evening hours, with one thunderstorm becoming severe in Mitchell County, which dropped penny to quarter size hail near Beloit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 5:06 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 5:06 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT MON AUG 3 2009

.AVIATION...TRICKY FORECAST FOR THE 00Z WITH THE MAIN ISSUE BEING
WHETHER OR NOT THUNDERSTORMS WILL MOVE INTO KGRI DURING THE
PERIOD. A COUPLE OF DIFFERENT THINGS COULD TRY TO SPARK A FEW
THUNDERSTORMS TONIGHT. A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN
NEBRASKA IS ONE SUCH FEATURE...WHILE AN UPPER LEVEL DISTURBANCE
MOVING ACROSS SOUTHERN SOUTH DAKOTA IS ANOTHER. SHORT RANGE MODEL
SOLUTIONS ARE ALL OVER THE PLACE IN REGARDS TO WHETHER OR NOT ANY
STORMS MAY REACH KGRI...AND IN THE END HAVE OPTED TO PLAY THE ODDS
AND GO WITH THE 15Z SREF WHICH KEEPS THE CHANCE OF RAIN AT KGRI
AT LESS THAN 20 PERCENT THROUGH THE PERIOD. WILL KEEP IT DRY AT
KGRI FOR NOW...AND WATCH HOW THINGS PROGRESS TONIGHT. THAT BEING
SAID...GENERALLY THINK THE BEST CHANCE OF THUNDERSTORMS FOR KGRI
WOULD COME IF STORMS CAN DEVELOP ACROSS NORTHERN NEBRASKA AND
THEN MOVE SOUTHEAST TOWARDS KGRI. WINDS WILL PRIMARILY BE FROM
THE EAST/NORTHEAST THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT MON AUG 3 2009/

SHORT TERM...THROUGH TUESDAY NIGHT. HARD FORECAST TO REALLY PIN
DOWN JUST WHAT MAY HAPPEN OVER OUR CWFA WITH SUCH WARM AIR ALOFT
IN PLACE. CURRENTLY WEAK FRONTAL BOUNDARY IS LOCATED ALONG THE
KANSAS/NEBRASKA BORDER AREA. DEWPOINTS/MOISTURE HAVE INCREASED
SUBSTANTIALLY AGAIN TODAY ON THE TOP SIDE OF THE FRONT...AND ARE
AROUND 70 DEGREES. WEAK MID LEVEL INSTABILITY CONTINUES TO LINGER
OVER THE FAR NORTHERN CWFA...LIKELY NEAR THE SHARP H7 THERMAL
GRADIENT. WAVE IMAGERY CONTINUES TO DEPICT A SOLDI SHORTWAVE IN
THE BLACK HILLS...AND MOVING EAST SOUTHEAST.

AS MENTIONED...THE DIFFICULTY OF THE FORECAST IS JUST WHERE AND
WHEN STORMS MAY DEVELOP. ONE AREA OF CONCERN IS ALONG THE FRONT...
ALTHOUGH CONVERGENCE IS WEAKISH AND CAPPING STRONG. STILL THAT
KEEPS THE SOUTHERN/SOUTHEAST CWFA IN PLAY. ONE MORE LIKELY SCENARIO
IS THE WAVE TO THE NORTHWEST SPARKING STORMS WEST OF VALENTINE...
WHICH WOULD MOVE EAST SOUTHEAST...AND MAY BE ABLE TO MIGRATE INTO
THE NORTHERN CWFA. UNFORTUNATELY...WITHS SUCH EXTREME INSTABILITY
AROUND...ANY STORMS IN THE WOULD BE SEVERE FOR A TIME. HAVE KEPT
20 TO 30 PERCENT RAIN CHANCE IN THERE FOR THE CWFA TO MAKE SURE
ALL BASES ARE COVERED.

TUESDAY IS TRICKY...NOT KNOWING JUST WHAT/IF ANY CONVECTION WILL
BE AROUND...OR IF THE CWFA WILL BE INFLUENCED BY CONVECTIVE
OUTFLOW. MUCH OF THE DAY LOOKS DRY IN GENERAL BEFORE THE NEXT
WAVE COULD TRIGGER MORE STORMS TUESDAY NIGHT FROM THE WEST.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY.  MAIN FORECAST CONCERN LIES
WITH PRECIPITATION CHANCES EARLY ON...THEN TO THE WARM UP
EXPECTED LATER ON IN THE LONG TERM PERIOD.

BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA STILL LOOK
TO BE CONFINED TO THE WEDNESDAY THROUGH THURSDAY NIGHT TIMEFRAME.
NO SIGNIFICANT CHANGES WHEN LOOKING AT THE UPPER LEVEL PATTERN
COMPARED TO THE LAST SEVERAL DAYS...WITH THE MAIN RIDGE AXIS
REMAINING ANCHORED OVER THE ROCKIES THROUGH MOST OF THE DAY ON
THURSDAY.  LATER IN THE DAY AND INTO THURSDAY NIGHT...MODELS IN
PRETTY GOOD AGREEMENT SHOWING THE UPPER LEVEL LOW PRESSURE SYSTEM
WHICH HAD BEEN OFF THE WEST COAST CONTINUING TO SHIFT EAST ACROSS
CALIFORNIA...SHIFTING THE RIDGE AXIS FURTHER EAST ONTO THE PLAINS.
FLOW OVER THE CWA STARTS OFF NORTHWESTERLY AND GRADUALLY BECOMES
MORE ZONAL...AND HAS BEEN THE CASE...ADDITIONAL WEAK MID/UPPER LEVEL
WAVES ARE EXPECTED TO CROSS THROUGH THE REGION.  AT THE
SURFACE...MODELS CONTINUE TO SHOW LOW PRESSURE DEVELOPING OVER THE
HIGH PLAINS/ESP OVER WNW KS...WITH A FRONTAL BOUNDARY DRAPED TO THE
EAST.  STILL SOME UNCERTAINTIES WITH THE EXACT PLACEMENT OF THE
BOUNDARY...BUT WITH IT IN THE AREA AND WITH ANY UPPER LEVEL WAVES
PASSING OVERHEAD...COULDNT COMPLETELY RULE OUT PRECIPITATION
CHANCES.  KEPT POPS ON THE LOW SIDE UNTIL MORE CONFIDENCE CAN BE
GAINED...AND IS LOOKING TO BE MORE SCATTERED IN NATURE VS ANYTHING
WIDESPREAD.

HAVE DRY FORECAST GOING FOR FRIDAY AND ON INTO EARLY NEXT
WEEK...WITH A TRANSITION FROM ZONAL TO SOUTHWESTERLY FLOW ACROSS
THE REGION IN THE UPPER LEVELS.  UPPER LEVEL LOW/TROUGH SYSTEM
CONTINUES TO SHIFT EAST FROM THE WEST COAST...THUS PUSHING THE RIDGE
AXIS FURTHER EAST ACROSS THE COUNTRY.  THE MAIN SHIFT OF THE RIDGE
AXIS LOOKS TO COME FRIDAY...AND BY THE TIME THE WEEKEND ROLLS AROUND
SITS EAST OF THE MO RIVER.  THIS LOOKS TO BE THE GENERAL IDEA
THROUGH THE REST OF THE WEEKEND AND INTO MONDAY...AND MODELS IN
DECENT AGREEMENT.  THERE IS SOME HINT AT PRECIPITATION DEVELOPING ON
SUNDAY WITH A MID LEVEL WAVE MOVING INTO THE AREA...BUT WITH IT
BEING DAY 6 DECIDED TO KEEP DRY TO SEE IF THIS IS A PERSISTENT
FEATURE.

AS FAR AS TEMPERATURES GO...WARMING TREND WELL AGREED UPON BETWEEN
MODELS.  WIDESPREAD HIGH TEMPERATURES WELL INTO THE 90S EXPECTED BY
THE END OF THE WEEKEND AND INTO THE WEEKEND...QUITE A CHANGE FROM
THE PAST FEW WEEKS...WITH LOWER 100S CURRENTLY FORECAST ACROSS THE
SOUTH.  AS THIS TIME GETS A LITTLE CLOSER...WILL CONTINUE TO MONITOR
POTENTIAL NEED FOR SOME KIND OF HEADLINE AS HEAT INDICES IN THE
LOWER/MID 100S LOOK POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 3, 2:07 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT MON AUG 3 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
307 PM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
TONIGHT...THANKS TO A WEAK FRONT DRAPED IN THE AREA...AND AN
UPPER LEVEL DISTURBANCE MOVING ACROSS FAR NORTHERN NEBRASKA.
WARM MID LEVEL TEMPERATURES WILL KEEP WIDESPREAD THUNDERSTORM
ACTIVITY AT BAY...BUT ISOLATED STORMS ARE POSSIBLE. SHOULD THOSE
STORMS DEVELOP...SOME WILL BE SEVERE...AND CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
TUESDAY NIGHT THROUGH THURSDAY NIGHT. COVERAGE OF THUNDERSTORMS
THROUGH THAT PERIOD WILL LIKELY BE SMALL...BUT IF STORMS
DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE.
THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS.

THE WEEK AHEAD WILL BE VERY WARM TO HOT AT TIMES...ESPECIALLY OVER
FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS. AS TEMPERATURES
RISE AND HUMIDITIES INCREASE...SO TOO WILL HEAT INDEX VALUES DURING
THE AFTERNOON AND EVENINGS HOURS. PEOPLE SHOULD REMAIN AWARE THAT
HEAT INDEX VALUES MAY TOP 100 DEGREES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 3, 8:19 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT MON AUG 3 2009

KSZ007-019-040245-
JEWELL-MITCHELL-
919 PM CDT MON AUG 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 916 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELOIT...OR NEAR BELOIT...
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT BY 925 PM CDT
  SCOTTSVILLE BY 945 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3946 9826 3961 9825 3962 9792 3941 9792
TIME...MOT...LOC 0219Z 277DEG 21KT 3954 9813
Special weather statement, Aug 3, 8:44 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT MON AUG 3 2009

KSZ019-040315-
MITCHELL-
944 PM CDT MON AUG 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASHERVILLE...OR 7 MILES EAST OF BELOIT...
AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ASHERVILLE BY 950 PM CDT
  SIMPSON BY 955 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3942 9812 3953 9805 3956 9802 3952 9792
      3928 9792
TIME...MOT...LOC 0244Z 303DEG 21KT 3945 9797

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
August 3, 8:52 PM CST
Where
Mitchell County, 1.38 mi N of Beloit Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -98.130

Hail, Mitchell

When
August 3, 9:05 PM CST
Where
Mitchell County, 1.38 mi N of Beloit Arpt
Measured
1 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
39.490, -98.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193964, 193965.